Georgia, 2006

Damaging Wind in Georgia, January 2, 2006

January 2, 2006 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 2, 9:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 2, 9:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST MON JAN 2 2006

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

WARM FRONTAL BOUNDARY OVER SOUTH GA HAS PRODUCED STRONG STORMS EARLY
THIS MORNING WITH A COUPLE OF REPORTS OF SEVERE WEATHER. ACTIVITY IS
NOW WEAKENING AND LIFTING NORTH OF COUNTY WARNING AREA.  MODEL PROGS
WARM FRONT LIFTING NORTH OF AREA THIS AFTERNOON WITH ENTIRE AREA IN
WARM SECTOR.  PREFRONTAL SQUALL LINE OVER THE SW GA-FL PANHANDLE
WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING AS UPPER
TROUGH OVER THE LOWER MS RVR VLY MOVES INTO THE SE.  12Z JAX
SOUNDING SHOWS GOOD INSTABILITY AND SHEAR WITH HELICITY AT 253. AS
SURFACE BASED CAPES INCREASE ALONG WITH STRONG DYNAMCIS SEVERE
STORMS ARE EXPECTED BY MID AFTERNOON PRODUCING DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES.

.MARINE...WINDS HAVE INCREASED AT BUOY 41012 TO SCEC AND EXPECT BOUY
41008 TO INCREASE THIS AFTERNOON AS WELL AS WARM FRONT LIFTS NORTH.
SCA CONDITIONS WILL DEVELOP BY EARLY EVENING.

&&

.PREVIOUS DISCUSSION...
.SHORT TERM...A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDS ACROSS
CENTRAL AND SOUTHERN PORTIONS OF GEORGIA WITH A LOW PRESSURE
SYSTEM OVER THE CENTRAL UNITED STATES. DEEP SOUTHERLY FLOW
CONTINUES TO PROVIDE INFLUX OF MOISTURE AND INSTABILITY ACROSS THE
REGION...WITH SURFACE OBSERVATIONS REPORTING TEMPERATURES AND
DEW-POINT VALUES IN THE 60S. THESE READINGS COUPLED WITH VIGOROUS
MID-UPPER LEVEL DISTURBANCE HAVE TRIGGERED THUNDERSTORMS FOR MUCH
OF THE NIGHT...MAINLY ALONG AND NORTH OF THE I-10 CORRIDOR.

AFTER THIS FIRST BATCH OF SHOWERS AND THUNDERSTORMS LIFTS NORTH AND
EAST...THERE SHOULD BE A BRIEF REPRIEVE THIS MORNING FROM ACTIVITY.
UNFORTUNATELY...THIS REPRIEVE WILL PROMOTE ADDITIONAL HEATING AND
FUEL FOR NEXT ROUND OF THUNDERSTORM DEVELOPMENT BEGINNING LATER
THIS MORNING AS NEXT IS SERIES OF SHORTWAVES TRAVERSES THE AREA.
THE THREAT OF SEVERE WEATHER WILL LIKELY BE MINIMAL THIS
MORNING...BUT WILL GREATLY INCREASE THIS AFTERNOON AND EVENING AS
MODELS ARE IN GOOD AGREEMENT WRT LOW-LEVEL JET OF 45+ KNOT WINDS
IMPACTING THE REGION. THESE WINDS WILL INTERACT WITH STRONG ENERGY
ASSOCIATED SOUTHERN EXTENSION OF DEEP LOW PRESSURE SYSTEM...LIKELY
LEADING TO STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA...WITH CONCERNS OF DAMAGING WINDS...HAIL AND ISOLATED TORNADOES.

CONDITIONS WILL IMPROVE FROM THE WEST THIS EVENING WITH FRONTAL
PASSAGE...WITH FRONT FORECAST TO EXIT SOUTH AND EAST OF JAX CWA
AROUND MIDNIGHT TONIGHT. DRIER AND COOLER CONDITIONS ARE IN STORE
FOR TUESDAY AND WEDNESDAY...WITH COOLEST TEMPERATURES EXPECTED
WEDNESDAY MORNING AS POST-FRONTAL HIGH PRESSURE SETTLES OVER THE
AREA. AT THIS TIME...MINIMUM TEMPERATURES ARE FORECAST ABOVE FREEZING
WEDNESDAY MORNING.

.LONG TERM (THU THRU SUN)...NEXT COLD FRONT IS FORECAST TO PUSH
THROUGH WEDNESDAY NIGHT AND EARLY THURSDAY. WILL CONTINUE TO OMIT
POPS WITH THIS EVENT DUE TO LIMITED MOISTURE AND VERY WEAK DYNAMICS
ASSOCIATED WITH THIS FEATURE. A SECONDARY FRONTAL BOUNDARY WILL PUSH
THROUGH ON FRIDAY AND WILL MAINTAIN MINIMAL POPS FOR THIS EVENT
AGAIN DUE TO LIMITED MOISTURE BUT SLIGHTLY STRONGER DYNAMICS. MAIN
NEWS THROUGH THE EXTENDED FORECAST PERIOD WILL BE COOL-DOWN FOR NEXT
WEEKEND AS DEEP UPPER TROUGH ESTABLISHES ACROSS THE EASTERN UNITED
STATES...WITH POSSIBILITY OF FREEZING TEMPERATURES ACROSS THE
INTERIOR.

&&

.MARINE...WARM FRONT WAS POSITIONED OVER THE GEORGIA WATERS...JUST
NORTH OF ALTAMAHA SOUND...WITH HOMOGENEOUS SOUTHERLY WINDS OF 10 TO
15 KNOTS OVER THE LOCAL WATERS. WINDS WILL FURTHER INCREASE OVER THE
NEXT 24 HOURS...AND WILL LIKELY RAISE SCEC HEADLINES FOR PORTIONS OF
THE AREA TODAY. WITH STRONG SOUTHERLY LOW-LEVEL JET CROSSING THE
AREA TONIGHT...WITH MAINTAIN SCA HEADLINES FOR COASTAL WATERS BEYOND
20 NM...WITH SCEC HEADLINES FOR COASTAL WATERS OUT TO 20 NM.
OCCASIONAL GUSTS TO GALE FORCE WILL BE POSSIBLE TONIGHT...ESPECIALLY
IN VICINITY OF SHOWER OR THUNDERSTORM DEVELOPMENT.

COLD FRONTAL BOUNDARY IS FORECAST TO CROSS THE LOCAL WATERS EARLY
TUESDAY...WITH COLD AIR ADVECTION PATTERN MAINTAINING SCEC/SCA
HEADLINES DURING THE DAY TUESDAY. CONDITIONS WILL IMPROVE BEGINNING
LATE TUESDAY AS POST-FRONTAL HIGH NEARS FROM THE WEST. WINDS WILL
YET AGAIN INCREASE WEDNESDAY NIGHT AS NEXT FRONTAL BOUNDARY IS
FORECAST TO PUSH THROUGH ON THURSDAY...HOWEVER WINDS WILL NOT BE AS
STRONG WITH THIS EVENT...AS FRONTAL BOUNDARY WILL BE MUCH WEAKER.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM MONDAY TO 5 PM TUESDAY FOR
THE      FOLLOWING ZONES: ALTAMAHA SOUND GA TO FERNANDINA BEACH
FL      20 NM TO 60 NM OFFSHORE...FERNANDINA BEACH TO ST
AUGUSTINE      FL 20 NM TO 60 NM OFFSHORE...AND ST AUGUSTINE TO
FLAGLER      BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

MZ/JH
Hazardous weather outlook, Jan 2, 1:33 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EST MON JAN 2 2006

TORNADO WATCH NUMBER 8 ADDED

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031100-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
133 PM EST MON JAN 2 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH NUMBER 8 IN EFFECT UNTIL 8 PM EST FOR ALL OF
SOUTHEAST GEORGIA AND PORTIONS OF NORTHEAST FLORIDA...

SOUTHERLY WINDS WILL INCREASE TODAY AS WARM FRONT LIFTS FURTHER
NORTH WHILE AREA OF LOW PRESSURE STRENGTHENS OVER THE CENTRAL
PLAINS. THESE WINDS WILL CONTINUE TO PROVIDE INFLUX OF MOISTURE
AND INSTABILITY...AIDING THUNDERSTORM DEVELOPMENT. THIS
AFTERNOON...STRONG SOUTHERLY WINDS IN THE LOWER LEVELS OF THE
ATMOSPHERE WILL PRECEDE AN APPROACHING COLD FRONT. THESE STRONG
WINDS WILL INTERACT WITH STRONG UPPER LEVEL DYNAMICS TO CREATE
ENVIRONMENT CONDUCIVE FOR SEVERE THUNDERSTORMS....WITH POTENTIAL
FOR LARGE HAIL...STRONG AND DAMAGING WINDS AND ISOLATED TORNADOES.
THE RISK OF SEVERE THUNDERSTORMS WILL PERSIST THROUGH THIS
EVENING...WITH SHOWERS AND THUNDERSTORMS GENERALLY ENDING WITH
FRONTAL PASSAGE.

RESIDENTS ACROSS THE AREA SHOULD CLOSELY MONITOR THE LATEST FORECAST
INFORMATION REGARDING THIS POTENT STORM SYSTEM. PLEASE LEAVE WEATHER
RADIOS IN ALERT MODE. REMEMBER TO SEEK SUBSTANTIAL SHELTER
IMMEDIATELY IN AN INTERIOR ROOM AWAY FROM WINDOWS IF A SEVERE
THUNDERSTORM WARNING OR A TORNADO WARNING IS ISSUED FOR YOUR AREA.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA THURSDAY AND USHER IN
MUCH COLDER TEMPERATURES FRIDAY THROUGH SUNDAY. DURING THE WEEKEND...
LOW TEMPERATURES NEAR OR BELOW FREEZING ARE LIKELY OVER PORTIONS OF
THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. PLEASE
RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL
WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/HESS

In the hours before

Local storm report, Jan 2, 12:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1253 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             NICHOLLS                31.52N 82.64W
01/02/2006  0.50 INCH        COFFEE             GA   PUBLIC

            MARBLE TO DIME SIZE HAIL REPORTED

&&

HESS
Special weather statement, Jan 2, 1:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EST MON JAN 2 2006

GAZ132-134-149>151-163-021900-
ATKINSON-BACON-CLINCH-COFFEE-PIERCE-WARE-
115 PM EST MON JAN 2 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH...
ATKINSON...WARE...PIERCE...COFFEE AND BACON COUNTIES FOR STRONG WINDS
AND FUNNEL CLOUDS VALID UNTIL 200 PM EST...

AT 115 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LINE OF THUNDERSTORMS EXTENDING FROM COGDELL TO AXSON TO
MERSHON...MOVING EAST AT 45 MPH. THESE THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND MILLWOOD...ARGYLE...MANOR...WARESBORO...DIXIE
UNION...BICKLEY...WAYCROSS...AND BLACKSHEAR THROUGH 200 PM EST.
GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. BRIEF FUNNEL CLOUDS ARE POSSIBLE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jan 2, 1:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
119 PM EST MON JAN 2 2006

GAZ135-136-021900-
APPLING-WAYNE-
119 PM EST MON JAN 2 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WAYNE AND APPLING
COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 200 PM EST...

AT 119 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF ODUM...OR
ABOUT 11 MILES SOUTHEAST OF SURRENCY...MOVING EAST AT 50 MPH. THIS
CLUSTER OF THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SURRENCY...
SCREVEN...ODUM...BROADHURST...JESUP...GARDI AND DOCTORTOWN THROUGH
200 PM EST. GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. BRIEF FUNNEL CLOUDS ARE POSSIBLE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Jan 2, 1:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLOOD            7 S BAXLEY              31.66N 82.35W
01/02/2006                   APPLING            GA   EMERGENCY MNGR

            SEVERAL DIRT ROADS FLOODED AND CLOSED INCLUDING HIGHWAY
            144 AND CAULEY RD. OFF US 1.

&&

MZ
Special weather statement, Jan 2, 1:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
151 PM EST MON JAN 2 2006

GAZ136-151>153-021930-
BRANTLEY-INLAND GLYNN-PIERCE-WAYNE-
151 PM EST MON JAN 2 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY...
PIERCE...WAYNE AND GLYNN COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS
VALID UNTIL 230 PM EST...

AT 151 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES NORTHWEST OF
BLACKSHEAR TO SCREVEN TO JESUP...MOVING EAST AT 50 MPH. THIS LINE OF
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HOBOKEN...BRISTOL...BLACKSHEAR...PATTERSON...RAYBON...HORTENSE...
BROADHURST AND EVERETT THROUGH 230 PM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. BRIEF FUNNEL
CLOUDS ARE POSSIBLE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jan 2, 1:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
156 PM EST MON JAN 2 2006

GAZ149-150-162>164-021945-
ATKINSON-CHARLTON-CLINCH-ECHOLS-WARE-
156 PM EST MON JAN 2 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON...
CLINCH...ATKINSON...WARE AND ECHOLS COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 245 PM EST...

AT 156 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM HOWELL TO HOMERVILLE TO
MILLWOOD AND DIXIE UNION...MOVING EAST AT 50 MPH. THESE
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HOMERVILLE...DU
PONT...COGDELL...ARGYLE...MANOR...WARESBORO...NEEDHAM AND WAYCROSS
THROUGH 245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. BRIEF FUNNEL CLOUDS ARE
POSSIBLE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
January 2, 2:00 PM EST
Where
Ware County, Waycross
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
31.217, -82.350

Large billboard brought down and railroad crossing arm snapped by thunderstorm winds. Waycross Airport reported a gust to 41 mph as the storm moved over the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482598.